The Canadian Movement Disorder Group
Acute Parkinsonism

Although, typically a chronic problem, Parkinsonism occurs early in the course of neuroleptic treatment and therefore can be included in the acute neuroleptic induced movement disorders. This is probably the most easily understood side effect of dopamine blocking agents, and has a reported prevalence of 15 60% of patients on neuroleptics. In one study of patients presenting to general neurology > 50% of 300 cases of Parkinsonism were induced or aggravated by medication. These cases often fail to respond to dopaminergic drugs. The symptoms occur within one month of starting neuroleptics in 50% of cases and within three months in 90%. It is not infrequent to see drug induced Parkinsonism, akathisia, and other dyskinesias simultaneously. Minor extrapyramidal features on exam can be identified as early as the fourth day of treatment in elderly patients.

Clinical phenomenology is indistinguishable from Parkinson's disease. Drug induced Parkinsonism is more likely to be symmetric and less likely to be associated with tremor. A clear asymmetric pattern (30%) and tremor dominant cases have been described. Up to 25% of cases are unable to walk at initial presentation (only 10 percent of patients with Parkinson's disease could not walk when first examined).

One sign is a low frequency oral-facial-nasal type of tremor termed "rabbit syndrome". This occurs in 5% of cases.

The earliest feature is akinesia with loss of arms swing. The rigidity tends to lack the cog-wheel phenomenon. Tremor, when it does occur, tends to be of slower frequency then Parkinson's disease and is more likely to be seen with posture and action as opposed to just at rest.

There is a higher prevalence of this complication in elderly patients. It is twice as common in females than males. Other risk factors include  hypothyroidism, concomitant fluoxetine therapy, a positive history of Parkinson's disease, and a family history of affective disorder.

Metoclopramide tends to induce a Parkinsonism frequently affecting females over the age of 60 particularly with the renal failure. These cases have a bilateral onset and a prominent tremor with coexistent oral facial dyskinesias. The risk relates to the duration of use of metoclopramide.

60% of patients will recover within 2 months but some may take two years for their parkinsonian signs to resolve. One study reported 16% of cases went on to be confirmed to have Parkinson's disease.

Pathophysiology

Neuroleptic parkinsonism is caused by under activity of the dopaminergic pathway. Although the antipsychotic action of the neuroleptics relates to the dopaminergic mesolimbic receptor blockade inadvertent nigro-striatal receptor antagonism accounts for the parkinsonism. One explanation for the higher incidence of parkinsonism in elderly patients likely relates to the age dependent loss of dopaminergic cells.

Treatment

If at all possible the neuroleptic should be reduced, discontinued, or switched to a less potent drug. If this is impossible than one can use anticholinergics or amantadine. As above amantadine again tends to have fewer side effects than  the anticholinergics. There's some evidence to suggest amantadine may prevent the development of tardive stereotypies. Treatment should be reassessed every 4 - 5 months to clarify the persistence of the original problem.

Back to CMDG.org Home Page